Kentucky, 2003Flash Flood in Kentucky, June 15, 2003
June 15, 2003 · NWS JKL · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 15, 2:04 AM EST, 7 hours 51 minutes earlier.
Area forecast discussion, Jun 15, 2:04 AM EST, 7 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
304 AM EDT SUN JUN 15 2003
CURRENT SFC MAP FEATURES STATIONARY FRONTAL BOUNDARY JUST NORTH OF
OUR AREA. THIS BOUNDARY ALONG WITH OCCASIONAL WEAK UPPER LEVEL
SUPPORT HAS BEEN A NEMESIS THE PAST FEW DAYS. CONVECTION IS STILL
CURRENTLY ONGOING IN OUR SOUTHERN COUNTIES. MODELS CONTINUE TO
ADVERTISE THIS FRONTAL BOUNDARY NUDGING SOUTHWARD OVER THE NEXT 48
HOURS. PWS CONTINUE TO RUN VERY HIGH AND WITH SATURATED GROUND FROM
PREVIOUS RAINS AND EVEN WEAKER STEERING WINDS PROGGED FOR
TODAY...FEEL THAT FLOOD WATCH IS NECESSARY FOR ALL THROUGH MIDNIGHT
TONIGHT. WHILE A FEW COUNTIES HAVE ESCAPED SOME OF THE HEAVIER
RAINFALL...WOULD RATHER PLAY IT SAFE AND COVER ALL THE BASES
TODAY...AS ANY PARTICULAR AREA COULD EASILY EXCEED FFG VALUES WITH
SLOW MOVING STORMS.
MONDAY INVOLVES MORE OF THE SAME...WITH MAIN ORGANIZED AREAS
OF CONVECTION FOLLOWING THE LUMBERING FRONTAL BOUNDARY. WILL VARY
POPS FROM LOW CHANCE IN THE NORTH...TO LIKELY IN THE SOUTH. TUESDAY
NIGHT INTO WEDNESDAY LOOKS INTERESTING AS GFS DEVELOPS A CUTOFF 5H
LOW WHICH HELPS INITIATE SOME DECENT ASCENT. 850 MB WINDS INCREASE
TO AROUND 30 KNOTS AND LOW PRESSURE HELPS BRING EXISTING FRONTAL
BOUNDARY BACK NORTH. ETA DOESNT DEVELOP THE 5H LOW AS MUCH AND ALSO
CARRIES IT FURTHER SOUTH. GFS HAS PRETTY GOOD ORGANIZED SHOTS OF
PRECIPITATION AS WAVES RIDE ALONG THE FRONT. THIS WOULD ONLY
AGGRAVATE AN ALREADY TOUCHY HYDRO SITUATION. WILL NOT STRAY TOO FAR
FROM PREVIOUS FORECAST...HOWEVER THIS SCENARIO BARES WATCHING AS IT
UNFOLDS.
.JKL...FFA FOR ALL COUNTIES.
PREVIOUS DISCUSSIONS FOLLOW
--------------------------------------------------------------------
1045 PM EDT SAT JUN 14 2003
EVENING UPDATE. NOT TOO MANY CHANGES MADE TO GRIDS SO FOR UPDATE
IFPS WILL DO ALL OF THE WORK. HAVE ADDED PATCHY FOG. UPDATE OUT
SHORTLY.
OUDEMAN
---------------------------------------------------------------------
117 PM EDT SAT JUN 14 2003
FORECAST FOCUS REMAINS RAIN CHANCES...THREAT OF ISOLATED HEAVY
RAINFALL...AND LOCALIZED FLASH FLOODING.
AS NOTED IN THE PMDHMD THE ETA AND GFS INITIALIZED BETTER THAN THE
NGM. THE NGM CONTINUES TO BE THE MOST AGGRESSIVE WITH PUSHING THE
COLD FRONT SOUTH THROUGH OUR AREA. NGM IS LEAST LIKELY OF ALL
SOLUTIONS...AND WILL BE DISREGARDED. ETA STILL THE SLOWEST WITH
FRONTAL MOVEMENT. AT 12Z SUNDAY ALL 3 MODELS SHOW SFC WAVE ALONG
FRONT NEAR BOWLING GREEN KY. ETA SEEMS TO HANDLE THIS FEATURE BEST
AND IN MOST CONSISTENT MANNER AS IT MOVES IT EAST ALONG
QUASI-STATIONARY FRONTAL BOUNDARY. GFS TRIES TO DRIVE LOW AND FRONT
SOUTHEAST. LITTLE IN THE UPPER AIR FLOW TO SUPPORT SOUTHWARD PUSH OF
FRONTAL BOUNDARY...AND FEEL ETA IS BEST SOLUTION.
WITH THIS IN MIND...THE SFC FRONT SHOULD REMAIN IN OUR VICINITY INTO
THE FIRST OF THE WEEK. EVEN THOUGH THE FRONT IS WEAK IT SHOULD SERVE
AS FOCUS FOR LOW LEVEL CONVERGENCE IN OUR CWA. WITH ABUNDANT
MOISTURE AVAILABLE THE THREAT OF SHOWERS AND THUNDERSTORMS
CONTINUES. EVEN AT 00Z TUESDAY THE FRONT LOOKS TO BE NEAR OR JUST TO
THE SOUTH OF CWFA.
PRECIPITABLE WATER OF 1.5 TO 2 INCHES REMAINS IN PLACE OVER AREAS
THROUGH 60 HOURS. DECREASING WIND PROFILE FROM TODAY INTO TONIGHT
AND SUNDAY DECREASES SEVERE WEATHER THREAT BUT INCREASES FLASH FLOOD
THREAT AS STORMS WILL BECOME SLOWER IN MOVEMENT OVER TIME. AT THIS
TIME WILL HOLD OFF ON FLASH FLOOD WATCH...BUT MAY STILL ISSUE ONE
THIS AFTERNOON.
IN THE EXTENDED THE THREAT OF SHOWERS AND THUNDERSTORMS CONTINUES TO
BE A DAILY THREAT UNTIL THE END OF THE WEEK.
SBH
Hazardous weather outlook, Jun 15, 5:22 AM EST, 4 hours 33 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
622 AM EDT SUN JUN 15 2003
...FLOOD WATCH IN EFFECT THROUGH MIDNIGHT SUNDAY NIGHT FOR ALL OF
EASTERN KENTUCKY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
SLOW MOVING SHOWERS AND THUNDERSTORMS WILL INITIATE ALONG AND SOUTH
OF A STALLED FRONTAL BOUNDARY. THESE STORMS COULD PRODUCE RAINFALL
RATES OF UP TO 2 INCHES PER HOUR. IN CONJUNCTION WITH ALREADY
SATURATED GROUND CAUSED BY PREVIOUS RAINS...THIS POSES A FLASH FLOOD
THREAT ACROSS THE ENTIRE AREA THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY THROUGH FRIDAY. WHILE
NONE ARE EXPECTED TO REACH SEVERE LIMITS AT THIS TIME...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY MONDAY THROUGH
WEDNESDAY. FLASH FLOODING WILL THEREFORE CONTINUE TO BE A THREAT
THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG ANY
REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.
GEOGERIAN
Flash Flood, Pike
- When
- June 15, 9:55 AM EST to 1:00 PM EST
- Where
- Pike County, South Williamson
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
Flash flooding occurred along the Cane Fork of Turkey Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Ohio, June 15, 2003$1.6 million · 9 events
- Flash Flooding and Hail in Mississippi, June 15, 2003$234,000 · 50 kt wind · 13 events
- Flash Flood and Hail in Texas, June 15, 2003$180,000 · 1.75 in hail · 6 events
- Flash Flooding and Flooding in Indiana, June 15, 2003$50,000 · 5 events
- Flash Flood in Alabama, June 15, 2003$30,000 · 1 event
- Damaging Winds in Louisiana, June 15, 2003$25,000 · 55 kt wind · 3 events
- Flash Flooding and Damaging Winds in Tennessee, June 15 to 16, 200360 kt wind · 19 events
- Flash Flooding and Hail in Texas, June 15, 2003$15,000 · 0.88 in hail · 4 events
- Lightning Strike in Florida, June 15, 20031 injured · 1 event
- Wildfire in California, June 15 to 16, 20031 injured · 1 event
- Hail and Damaging Winds in South Dakota, June 15, 2003$5,000 · 1.75 in hail · 7 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, June 15, 20034 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363800.